- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Annual Issues
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Reviewers Acknowledgment
- Submit a Manuscript
- Subscription Information
- Table of Contents
Abstract and Applied Analysis
Volume 2012 (2012), Article ID 469382, 12 pages
Strong Global Attractors for 3D Wave Equations with Weakly Damping
1Department of Mathematics, Nanjing University, Nanjing 210093, China
2Department of Mathematics, Taizhou College, Nanjing Normal University, Taizhou 225300, China
Received 30 March 2012; Accepted 13 April 2012
Academic Editor: Shaoyong Lai
Copyright © 2012 Fengjuan Meng. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We consider the existence of the global attractor for the 3D weakly damped wave equation. We prove that is compact in and attracts all bounded subsets of with respect to the norm of . Furthermore, this attractor coincides with the global attractor in the weak energy space .
Let be a bounded domain with smooth boundary . We consider the following weakly damped wave equation: with the boundary condition and initial conditions: where , is the nonlinear term, and is a given external forcing term.
Nonlinear wave equation of the type (1.1) arises as an evolutionary mathematical model in many branched of physics, for example, (i) modeling a continuous Josephson junction with ; (ii) modeling a relativistic quantum mechanics with . A relevant problem is to investigate the asymptotic dynamical behavior of these mathematical models. The understanding of the asymptotic behavior of dynamical systems is one of the most important problems of modern mathematical physics. One way to treat this problem is to analyse the existence of its global attractor.
The existence of global attractors for the classical wave equations in and the regularities of the global attractors has been studied extensively in many monographs and lectures, for example, see [1####^~^~^~^~^~^####x2013;7] and references therein.
However, to our knowledge, the research about the stronger attraction of global attractors for the damped wave equations with respect to the norm of is fewer, only has been found in [8####^~^~^~^~^~^####x2013;10]. In the above three papers, the global attractors in strong topological space were established, the attraction with respect to the norm of was proved by the asymptotic compactness of the operator semigroup.
In this paper, our aim is to prove the existence of a global attractor for (1.1) in strong topological space where the nonlinear term with some polynomial growth. For simplicity, we consider the space dimension is 3, as we know, when the space dimension is lagerer than 3, the case is similar as in 3D, when the space dimension is 1 or 2, the case is more easier. The attraction with respect to the norm of will be proved by a method different from [8####^~^~^~^~^~^####x2013;10]. Furthermore, this attractor coincides with the global attractor in the weak energy space .
The basic assumptions about the external forcing term and the nonlinear term are as follows. Let be independent of time, and let the nonlinear term satisfy the following assumptions: moreover, there exists a constant such that
Throughout this paper, we use the following notations. Let be a bounded subset of with sufficiently smooth boundary, . , , and with the corresponding norms , and , respectively. The norms in are denoted by , the scalar products of are denoted by respectively. We have and are the dual spaces of and , respectively, and each space is dense in the following one and the injections are continuous. Then, we introduce the product Hilbert spaces , endowed with the standard product norms: Denote by any positive constant which may be different from line to line and even in the same line, we also denote the different positive constants by , for special differentiation.
The rest of the paper is organized as follows. In the next section, for the convenience of the reader, we recall some basic concepts about the global attractors and recapitulate some abstract results. In Section 3, we present our main results.
In this section, we first recall some basic concepts and theorems, which are important for getting our main results. We refer to [2, 5, 6, 12, 13] and the references therein for more details. Then, we outline some known results about (1.1)####^~^~^~^~^~^####x2013;(1.3).
Definition 2.1. The mappings , where , is said to be a semigroup on , if satisfies(1) for all ;(2) for all and ;(3)the mapping is continuous.
Definition 2.2. Let be a semigroup on a metric space . A subset of is called a global attractor for the semigroup, if is compact and enjoys the following properties:(1) is invariant, that is, , ;(2) attracts all bounded sets of . That is, for any bounded subset of , where is the semidistance of two sets B and A:
Definition 2.3. A semigroup in a Banach space is said to satisfy the condition if for any and for any bounded set of , there exist and a finite dimensional subspace of such that is bounded and where is a bounded projector.
Definition 2.4. Let be a semigroup on a metric space . A set is called an absorbing set for the semigroup , if and only if for every bounded set , there exists a such that for all .
Theorem 2.5. Let be a Banach space and let be a semigroup in . Then, there is a global attractor for in if the following conditions hold true:(1) satisfies the condition , and(2)there is a bounded absorbing set .
In , the authors have discussed the relations between Condition and -limit compact and proved that, in uniformly convex Banach space, Condition is equivalent to -limit compact, if the semigroup has a bounded absorbing set.
Next, we recall the result about the global attractor in whose proofs are omitted here, the reader is referred to  and the reference therein.
3. Main Results
According to the standard Fatou-Galerkin method, it is easy to obtain the existence and uniqueness of solutions and the continuous dependence to the initial value of (1.1)####^~^~^~^~^~^####x2013;(1.3). We address the reader to  and the reference therein. Here, we only state the result as follows.
We define the mappings: By Lemma 3.1, it is easy to see that is semigroup in the energy phase spaces and .
In order to verify the existence of the bounded absorbing set in , we need the result about the existence of the bounded absorbing set in . First, we establish the bounded absorbing set in . Its proof is essentially established in  and the reference therein, and we only need to make a few minor changes for our problem. Here, we only give the following lemma.
Next, let us establish the existence of the bounded absorbing set in .
Proof. Take the scalar product in of (1.1) with , we have
For , , by H####^~^~^~^~^~^####xf6;lder inequality, Poincar####^~^~^~^~^~^####xe9; inequality, and Cauchy inequality we have
It follows from (1.5) that, for any , there exists a constant , such that
where is the positive constant satisfying
If belongs to a bounded set of , then is also bounded in , and for , by Lemma 3.2, we have
, are given in Lemma 3.2 Choose
it follows from (3.10) that
Combining with (3.8), (3.12), and (3.15), by the H####^~^~^~^~^~^####xf6;lder inequality and the Young inequality, we deduce from that (3.7):
Let , from the above inequality, we can obtain
Let . By the Gronwall lemma, we have
we see that
and we conclude that
The ball of , , centered at of radius , is absorbing in for the semigroup .
We now give the property of compactness about the nonlinear operator which will be needed in the proof of the condition .
Lemma 3.4. Assume that and are defined by for all . Then, is continuous compact.
Proof. Let be a bounded sequence in . Without loss of generality, we assume that weakly converges to in , since is reflexive. By the Sobolev embedding theorem, we know that and the embedding is compact in . Hence, we have that
Furthermore, there exists a constant such that
It is sufficient to prove that converges to in :
On the one hand, for the first term in (3.24), combining with (3.23) and the continuity of , we have
On the other hand, for the second term in (3.24), using the continuity of ,
follows immediately by dominated convergence theorem.
Also, considering (3.22), passing to the limit in (3.24), we can obtain This completes the proof.
Proof. Let be an orthonormal basis of which consists of eigenvalues of . The corresponding eigenvalues are denoted by :
Let ####^~^~^~^~^~^####x2009;####^~^~^~^~^~^####x2009;span in and let be an orthogonal projector. We write
Taking the scalar product of (1.1) in with , we find
Choose , similar to (3.8), we have
Since , is compact by Lemma 3.4, for any , there exists some such that
where is given by Lemma 3.2.
By exploiting the H####^~^~^~^~^~^####xf6;lder inequality and Cauchy inequality, we have By (3.33) and (3.36), we have where .
Hence, combining with (3.32), (3.35), and (3.37), we obtain from (3.31) that Let , from the above inequality, similar to (3.17), we can obtain Let . By the Gronwall lemma, we have Choosing , it follows that That is, for all , where .
Thus we complete the proof.
We are now in a position to state our main results as follows.
Corollary 3.7. The global attractor in is coincides with in .
The author of this paper would like to express her gratitude to Professor Chengkui Zhong for his guidance and encouragement, and to the reviewer, for valuable comments and suggestions. This work was supported in part by the Scientific Research Foundation of Graduate School of Nanjing University (2012CL21) and Taizhou Natural Science and Technology Development Project 2011.
- J. M. Ball, “Global attractors for damped semilinear wave equations,” Discrete and Continuous Dynamical Systems. Series A, vol. 10, no. 1-2, pp. 31–52, 2004.
- A. V. Babin and M. I. Vishik, Attractors of Evolution Equations, vol. 25 of Studies in Mathematics and Its Applications, North-Holland, Amsterdam, The Netherlands, 1992.
- V. V. Chepyzhov and M. I. Vishik, Attractors for Equations of Mathematical Physics, vol. 49 of American Mathematical Society Colloquium Publications, American Mathematical Society, Providence, RI, USA, 2002.
- I. Chueshov and I. Lasiecka, “Long-time behavior of second order evolution equations with nonlinear damping,” Memoirs of the American Mathematical Society, vol. 195, no. 912, 183 pages, 2008.
- J. K. Hale, Asymptotic Behavior of Dissipative Systems, vol. 25 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, USA, 1988.
- R. Temam, Infinite-Dimensional Dynamical Systems in Mechanics and Physics, vol. 68 of Applied Mathematical Sciences, Springer, New York, NY, USA, 2nd edition, 1997.
- V. Pata and S. Zelik, “A remark on the damped wave equation,” Communications on Pure and Applied Analysis, vol. 5, no. 3, pp. 609–614, 2006.
- A. Kh. Khanmamedov, “On a global attractor for the strong solutions of the 2-D wave equation with nonlinear damping,” Applicable Analysis, vol. 88, no. 9, pp. 1283–1301, 2009.
- A. Kh. Khanmamedov, “Global attractors for 2-D wave equations with displacement-dependent damping,” Mathematical Methods in the Applied Sciences, vol. 33, no. 2, pp. 177–187, 2010.
- A. Kh. Khanmamedov, “Global attractors for strongly damped wave equations with displacement dependent damping and nonlinear source term of critical exponent,” Discrete and Continuous Dynamical Systems. Series A, vol. 31, no. 1, pp. 119–138, 2011.
- F. J. Meng and C. K. Zhong, “Strong global attractor for weakly damped wave equations,” submitted.
- Q. Ma, S. Wang, and C. Zhong, “Necessary and sufficient conditions for the existence of global attractors for semigroups and applications,” Indiana University Mathematics Journal, vol. 51, no. 6, pp. 1541–1559, 2002.
- J. C. Robinson, Infinite-Dimensional Dynamical Systems, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, UK, 2001.